Survival has been reported in acute overdosage of up to 30 grams of quetiapine. Most patients who overdosed reported no adverse events or recovered fully from the reported events. Death has been reported after an overdosage of 13.6 grams of quetiapine alone. Hypokalemia and first degree heart block were reported after an estimated overdose of 9.6 grams of quetiapine. In postmarketing experience, there have been very rare cases of overdose with quetiapine alone resulting in death, coma, or QTC prolongation.
Reported signs and symptoms of quetiapine overdose were drowsiness, sedation, tachycardia, and hypotension. Patients with pre-existing severe cardiovascular disease may be at increased risk of the overdose effects. Cardiovascular monitoring should start immediately and should include continuous electrocardiographic monitoring to detect possible arrhythmias. If antiarrhythmic therapy is given, disopyramide, procainamide and quinidine may produce additive QT-prolonging effects when given in patients with acute quetiapine overdose.
There is no specific antidote to quetiapine overdose. In cases of severe intoxication, the possibility of multiple drug involvement should be considered, and intensive care procedures are recommended, including establishing and maintaining a patent airway, ensuring adequate oxygenation and ventilation, and monitoring and support of the cardiovascular system.
Close medical supervision and monitoring should be continued until the patient recovers.